Topiramate-Induced Aqueous Misdirection in a Nanophthalmic Eye
A 51-year-old female was referred to the emergency department with a one-day history of severe right eye pain, blurry vision, and conjunctival injection. A review of past ocular history was notable for nanophthalmos and narrow angles with patent peripheral iridotomies. Anterior segment exam findings were consistent with aqueous misdirection and a review of medications indicated recent topiramate initiation for headaches and depression. The acute attack was initially controlled with medical management and plans for future surgical intervention were made. Although ocular screening prior to initiation of topiramate is not recommended, this case highlights the importance of pre-screening in a patient with a pre-existing condition such as nanophthalmos. Additionally, this case addresses the ocular side effects of anti-depressants and the emerging relationship between glaucoma and depression. Appropriately addressing these issues and coordinating care with behavioral health providers has the potential to prevent optic nerve damage and loss of vision.
Hussain, A., Snyder, K., Paroya, S., & Mahesh, S. (2023). Topiramate-Induced Aqueous Misdirection in a Nanophthalmic Eye. https://doi.org/10.7759/cureus.36529